Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The volume preserving mean curvature flow
near spheres

Authors: Joachim Escher and Gieri Simonett
Journal: Proc. Amer. Math. Soc. 126 (1998), 2789-2796
MSC (1991): Primary 53C42, 58G11, 58F39; Secondary 35K99
MathSciNet review: 1485470
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By means of a center manifold analysis we investigate the averaged mean curvature flow near spheres. In particular, we show that there exist global solutions to this flow starting from non-convex initial hypersurfaces.

References [Enhancements On Off] (What's this?)

  • 1. A. D. Aleksandrov, Uniqueness theorems for surfaces in the large. I, Vestnik Leningrad. Univ. 11 (1956), no. 19, 5–17 (Russian). MR 0086338
    A. D. Aleksandrov, Uniqueness theorems for surfaces in the large. I, Amer. Math. Soc. Transl. (2) 21 (1962), 341–354. MR 0150706
  • 2. Herbert Amann, Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems, Function spaces, differential operators and nonlinear analysis (Friedrichroda, 1992) Teubner-Texte Math., vol. 133, Teubner, Stuttgart, 1993, pp. 9–126. MR 1242579, 10.1007/978-3-663-11336-2_1
  • 3. Giuseppe Da Prato and Pierre Grisvard, Equations d’évolution abstraites non linéaires de type parabolique, Ann. Mat. Pura Appl. (4) 120 (1979), 329–396 (French, with English summary). MR 551075, 10.1007/BF02411952
  • 4. G. Da Prato and A. Lunardi, Stability, instability and center manifold theorem for fully nonlinear autonomous parabolic equations in Banach space, Arch. Rational Mech. Anal. 101 (1988), no. 2, 115–141. MR 921935, 10.1007/BF00251457
  • 5. Joachim Escher and Gieri Simonett, On Hele-Shaw models with surface tension, Math. Res. Lett. 3 (1996), no. 4, 467–474. MR 1406012, 10.4310/MRL.1996.v3.n4.a5
  • 6. J. ESCHER & G. SIMONETT, Classical solutions for Hele-Shaw models with surface tension, Adv. Differential Equations 2, 619-642 (1997). CMP 97:10
  • 7. J. ESCHER & G. SIMONETT, A center manifold analysis for the Mullins-Sekerka model, J. Differential Equations, to appear.
  • 8. Michael Gage, On an area-preserving evolution equation for plane curves, Nonlinear problems in geometry (Mobile, Ala., 1985) Contemp. Math., vol. 51, Amer. Math. Soc., Providence, RI, 1986, pp. 51–62. MR 848933, 10.1090/conm/051/848933
  • 9. M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom. 23 (1986), no. 1, 69–96. MR 840401
  • 10. Gerhard Huisken, The volume preserving mean curvature flow, J. Reine Angew. Math. 382 (1987), 35–48. MR 921165, 10.1515/crll.1987.382.35
  • 11. H. Blaine Lawson Jr., Lectures on minimal submanifolds. Vol. I, 2nd ed., Mathematics Lecture Series, vol. 9, Publish or Perish, Inc., Wilmington, Del., 1980. MR 576752
  • 12. Alessandra Lunardi, Analytic semigroups and optimal regularity in parabolic problems, Progress in Nonlinear Differential Equations and their Applications, 16, Birkhäuser Verlag, Basel, 1995. MR 1329547
  • 13. Gieri Simonett, Center manifolds for quasilinear reaction-diffusion systems, Differential Integral Equations 8 (1995), no. 4, 753–796. MR 1306591

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C42, 58G11, 58F39, 35K99

Retrieve articles in all journals with MSC (1991): 53C42, 58G11, 58F39, 35K99

Additional Information

Joachim Escher
Affiliation: Mathematical Institute, University of Basel, CH-4051 Basel, Switzerland
Address at time of publication: FB 17 Mathematics, University of Kassel, D-34132 Kassel, Germany

Gieri Simonett
Affiliation: Department of Mathematics, Vanderbilt University, Nashville, Tennessee 37240

Keywords: Generalized motion by mean curvature, center manifolds
Received by editor(s): December 14, 1996
Received by editor(s) in revised form: February 7, 1997
Communicated by: Peter Li
Article copyright: © Copyright 1998 American Mathematical Society